Hail, Macoupin
- When
- April 5, 2:23 PM CST to 2:26 PM CST
- Where
- Macoupin County, 0.54 mi E of White City to Mt Olive
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.070, -89.760
Storms fired north of a warm front during the afternoon hours of April 5th, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Storms fired north of a warm front during the afternoon hours of April 5th, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 5, 11:51 AM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1251 PM CDT MON APR 5 2010 .UPDATE... /1212 PM CDT MON APR 5 2010/ RATHER COMPLEX SITUATION FOR AREA THIS AFTERNOON. ELEVATED STORMS CONTINUE TO TRUCK ACROSS NORTHEAST MISSOURI AND INTO WEST CENTRAL ILLINOIS AT THIS TIME...WHILE ELEVATED STORMS ARE ALSO TRYING TO FIRE ALONG THE I-44 CORRIDOR OVER MISSOURI FROM STL TO ROLLA. FORECAST SOUNDINGS INTO EARLY AFTERNOON SUGGEST THAT STORM CLUSTER NEAR PPQ WILL CONTINUE TO ROLL INTO CENTRAL IL...WHILE ELEVATED STORMS WILL BE PERCOLATING FROM STL AREA INTO S IL. SVR WX CONCERN WILL INITIALLY BE HAIL AND WIND WITH ELEVATED STORMS AND PERHAPS ROTATIING SUPERCELLS....BUT IF STORMS CAN BECOME MORE SURFACED BASED LOW LEVEL WILL CERTAINLY BE SUPPORTIVE OF A TORNADO THREAT. MEANWHILE...WILL ALSO BE WATCHING DEVELOPMENT OF INTENSE STORMS OVER NW MO THAT MAY THREATEN OUR N AREAS LATER THIS AFTERNOON AND THIS EVENING. SHEAR...INSTABILITY...AND LAPSE RATES PROGGED INTO THIS AREA ALL SUGGEST A FAIRLY GOOD THREAT OF SUPERCELLS WITH VERY FAVORABLE TURNING OF LO LVL WINDS AND FAIRLY STEEP MID LEVEL LAPSE RATES...BOTH SUGGESTING A PRONOUNCED TORNADO AND LARGE HAIL THREAT. MAIN QUESTION FOR THIS AREA IS EXACTLY WHERE THE AXIS OF STORMS WILL SET UP...BUT IT CERTAINLY APPEARS THAT OUR N 8 COUNTIES WILL BE UNDER THE GREATEST THREAT. TRUETT && .DISCUSSION... /418 AM CDT MON APR 5 2010/ PRIMARY CONCERN WITH THIS FCST PCKG IS POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS OVER THE NEXT FEW DAYS. SFC CDFNT WAS LOCATED NEAR THE I70 CORRIDOR EARLY THIS MORNING WITH A FEW THUNDERSTORMS JUST AHEAD OF THE FNT IN IN/IL/MO/KS. MARKED MOISTURE DIFFERENCE NOTED ACROSS THE BDRY WITH DEWPOINTS IN THE 60S ACROSS CENTRAL AND SRN MO AND IN THE 30S ACROSS SRN IA. BDRY WILL BEGIN LIFTING NWD TODAY AS A WMFNT...ACTING TO SPREAD THAT MOISTURE INTO NRN MO/SRN IA AHEAD OF AN APCHG TROF. ELEVATED -TSRA EXPECTED TO DVLP INVOF THE WMFNT TODAY WITH THE PCPN THREAT SHIFTING NWD WITH THE FNT AND MCONV ON NOSE OF H85 LLJ. STEADILY INCREASING SBCAPE AND ROBUST VALUES OF 0-6 KM SHEAR DURING THE AFTN/EVE SUGGEST THAT SEVERE WEATHER IS POSSIBLE WITH ANY STORMS THAT BECOME SFC BASED ACROSS NRN MO AND WEST CENTRAL IL. NEXT CHC FOR -TSRA WILL BE TOMORROW AFTN/EVE INTO WED AS SFC LOW OVER KS LIFTS NEWD AND SENDS A CDFNT THROUGH THE REGION. CURRENT THINKING IS THAT A LINE OF TSRA WILL DVLP AHEAD OF THE CDFNT WITH MODEL FCSTS OF CAPE AND SHEAR SUFFICIENT FOR STRONG TO SEVERE STORMS TO PERSIST ON TUE NIGHT AS THE LINE MOVES EWD. PCPN WILL END FM W TO E ON WED NIGHT BEHIND THE CDFNT AS THE UPPER LVL TROF MOVES THROUGH THE CENTRAL CONUS. TEMPERATURES WILL BE MUCH COOLER BEHIND THE FNT ON WED AND THU. NO CHANGES PAST 00Z FRI. KANOFSKY && .AVIATION... /1243 PM CDT MON APR 5 2010/ WARM FRONT DRAPED ALONG THE I-70 CORRIDOR IS MOVING SLOWLY NORTH. WINDS VEER SHARPLY FROM THE NORTHEAST TO THE SOUTH AS THE FRONT MOVES NORTH. SCATTERED THUNDERSTORMS WILL BE ONGOING ACROSS THE AREA THIS AFTERNOON...ENDING DURING THE EARLY EVENING. THINK ANY GIVEN POINT IN THE AREA HAS A 30-40% CHANCE OF SEEING A STORM THIS AFTERNOON. THE LOW LEVEL JET WILL REALLY RAMP UP TONIGHT...SO LOW LEVEL WIND SHEAR IS A CONCERN AFTER EARLY EVENING. STRONG AND GUSTY SOUTHWEST WINDS AND VFR CONDITIONS WILL PREVAIL ON TUESDAY. SPECIFICS FOR KSTL... HAVE A COUPLE OF THUNDERSTORMS HEADED TOWARD THE TERMINAL AT THIS TIME. THEY DO NOT APPEAR TO BE VERY STRONG AT THIS TIME...BUT COULD CAUSE SOME VARIABLE GUSTY WINDS. AFTER THE STORMS PASS...30-40% CHANCE FOR STORMS THIS AFTERNOON AS MENTIONED ABOVE. SAME LOW LEVEL WIND SHEAR CONCERNS AND GUSTY WINDS TOMORROW AS WELL. WIND GUSTS FROM THE SOUTHWEST ACROSS THE MAIN RUNWAYS WILL LIKELY EXCEED 30KTS AT TIMES. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 454 AM CDT MON APR 5 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-061200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 454 AM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 70. SOME OF THE STORMS COULD BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. MODERATE FLOODING IS OCCURRING ALONG PARTS OF THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY TUESDAY NIGHT AND WEDNESDAY. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. STRONG SOUTHERLY WINDS WITH GUSTS UP TO 30 MPH ARE EXPECTED ON TUESDAY AFTERNOON. MODERATE FLOODING WILL CONTINUE ALONG PARTS OF THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 KANOFSKY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 102 PM CDT MON APR 5 2010 ILZ058-097-051845- GREENE IL-PIKE IL- 102 PM CDT MON APR 5 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE COUNTY IN SOUTHWEST ILLINOIS...AND EASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS UNTIL 145 PM CDT... AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF PLEASANT HILL...OR 9 MILES SOUTH OF PITTSFIELD...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROODHOUSE... TIME... MILTON... PEARL... BEDFORD... MONTEZUMA... PATTERSON... BARROW... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. !BROWNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
123 PM CDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM HAIL MILTON 39.56N 90.65W
04/05/2010 M0.25 INCH PIKE IL TRAINED SPOTTER
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL MILTON 39.56N 90.65W
04/05/2010 M0.50 INCH PIKE IL TRAINED SPOTTER
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL SHIPMAN 39.12N 90.05W
04/05/2010 M0.25 INCH MACOUPIN IL STORM CHASER
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 2 NE DORSEY 39.00N 89.96W
04/05/2010 M0.25 INCH MADISON IL TRAINED SPOTTER
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL WILSONVILLE 39.07N 89.86W
04/05/2010 E0.70 INCH MACOUPIN IL LAW ENFORCEMENT
&&
BRITTThe St Louis radar (KLSX), 90 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
1 hail, 1 tornado. Local standard time, as filed.
A tornado briefly touched down in a field. No damage or injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyThe tornado archive for Illinois, 2010Warnings in Illinois, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224870, 224872.